Illinois, 2009Flood in Illinois, July 15 to 20, 2009
July 15 to 20, 2009 · NWS PAH · 1 event in 1 county or zone
Two slow-moving cold fronts affected southern Illinois. The first front on the 11th and 12th caused torrential downpours and training storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two slow-moving cold fronts affected southern Illinois. The first front on the 11th and 12th caused torrential downpours and training storms. The other slow-moving front brought scattered thunderstorms from the 15th to the 17th. The heavy rainfall sent the Big Muddy River above flood stage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 15, 5:54 AM CST, 6 minutes earlier.
Area forecast discussion, Jul 15, 5:54 AM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
654 AM CDT WED JUL 15 2009
.UPDATE...
WILL BE UPDATING PUBLIC PRODUCTS TO ACCOUNT FOR SOLID BAND OF
SHOWERS AND THUNDERSTORMS JUST ABOUT TO ENTER SOUTHERN ILLINOIS.
CURRENT FEELING IS THAT THIS AREA WILL CONTINUE EAST SOUTHEAST
THROUGH THE EVANSVILLE TRI STATE THIS MORNING. IT WILL LIKELY WEAKEN
AS IT DOES SO...AND MAY BECOME ORIENTED MORE EAST TO WEST ACROSS THE
AREA. THIS AFTERNOON EXPECT SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS TO DEVELOP ON THE SOUTHERN AND SOUTHWESTERN PERIPHERY
OF THIS MORNINGS SYSTEM. COULD SEE THIS DEVELOPMENT AS EARLY AS
NOON...ESPECIALLY IF WE CAN GET SOME DECENT HEATING.
ALSO UPDATED AVIATION SECTION FOR 12Z TAF ISSUANCE.
&&
.DISCUSSION... /ISSUED 342 AM CDT WED JUL 15 2009/
MAIN FORECAST CONCERNS ARE SHOWER/THUNDERSTORM CHANCES TODAY THROUGH
FRIDAY.
MODELS CONTINUE TO SHOW A COLD FRONT MOVING SLOWLY SOUTHEAST THROUGH
THE PAH FORECAST AREA TONIGHT INTO FRIDAY NIGHT. GFS HAS BEEN
INCONSISTENT ON QPF AREAS AND BULLSEYES...WHILE NAM AND SREF HAVE
BEEN FAIRLY CONSISTENT AND ARE IN DECENT AGREEMENT WITH EACH OTHER.
MAIN DIFFERENCE IN THE NAM AND SREF IS THE NAM DRIES THINGS OUT
TONIGHT...THEN REGENERATES PRECIP ON THURSDAY. OVERALL PREFER THE
SREF SOLUTION...WITH SHOWERS AND THUNDERSTORMS DEVELOPING/MOVING
INTO THE PAH FORECAST AREA FROM NORTH TO SOUTH TODAY INTO THIS
EVENING...THEN THE QPF FOCUSING ACROSS THE SOUTHERN HALF OF THE FA
LATE TONIGHT. WENT WITH INCREASING POPS FROM NORTH TO SOUTH
TODAY...WITH ENTIRE FA IN THE HIGH CHANCE CATEGORY BY THIS
AFTERNOON. FOR TONIGHT...WENT WITH HIGH CHANCE POPS NORTH TO LIKELY
POPS SOUTH WITH THE FRONT LOCATED ALONG THE OHIO RIVER BY 12Z
THURSDAY.
SREF STALLS THE FRONT OUT A LITTLE BIT ACROSS OUR REGION DURING THE
DAY THURSDAY...AND CONTINUED LIKELY POPS ACROSS SOUTHERN PORTIONS OF
THE REGION TAPERING TO SLIGHT CHANCE POPS ACROSS OUR NORTHERN
COUNTIES. THE FRONT WILL MOVE SLOWLY SOUTHEAST THURSDAY NIGHT...AND
KEPT CHANCE POPS ACROSS THE ENTIRE AREA THROUGH THE NIGHT WITH
HIGHEST POPS SOUTH. SREF SHOWS THE FRONT JUST SOUTHEAST OF THE FA
BY 12Z FRIDAY...AND KEPT SLIGHT CHANCE POPS ACROSS SOUTHERN PORTIONS
OF THE FA IN THE MORNING FOR THE POSSIBILITY FOR SOME LINGERING POST
FRONTAL SHOWERS AND STORMS.
CANADIAN HIGH PRESSURE WILL BUILD INTO THE REGION BEHIND THE COLD
FRONT FOR LATE FRIDAY AND THROUGH THE WEEKEND. THIS WILL BRING IN
SOME UNUSUALLY COOLER AND DRIER AIR INTO THE REGION. TEMPS WILL BE
8 TO 12 DEGREES BELOW AVERAGE WITH DEWPOINTS IN THE 50S...PROVIDING
A BEAUTIFUL WEEKEND THOUGH MAYBE TOO COOL FOR SWIMMING.
FOR NEAR TERM TEMPS...MAV AND MET ARE IN VERY CLOSE AGREEMENT AND
STAYED CLOSE TO GUIDANCE VALUES. IN THE EXTENDED...TWEAKED DOWN
TEMPS A LITTLE MORE OVER THE WEEKEND BASED ON MEX CONTINUING TO
TREND JUST A LITTLE COOLER. STILL STAYED A DEGREE OR TWO ABOVE MEX
VALUES OVERALL.
&&
.AVIATION...
VFR CONDITIONS ARE EXPECTED TO PREVAIL OUTSIDE OF CONVECTION TODAY.
THERE IS SOME POTENTIAL FOR MVFR FOG TO DEVELOP LATE TONIGHT. THIS
WILL BE MOST LIKELY IN AREAS THAT RECEIVE SIGNIFICANT RAINFALL
TODAY.
SEE THE UPDATE SECTION OF THIS DISCUSSION FOR CURRENT THOUGHTS ON
CONVECTIVE TIMING/LOCATION TODAY. DECIDED TO GO WITH EXPLICIT
THUNDER AT KEVV AND KOWB LATE THIS MORNING...AND JUST A VCTS AT KCGI
AND KPAH...WHERE DEVELOPMENT WILL BE MORE SCATTERED AND DIFFICULT TO
TIME. AM NOT CURRENTLY EXPECTING ANY CONVECTION AT THE TAF SITES
TONIGHT...HOWEVER...CANNOT COMPLETELY RULE IT OUT...ESPECIALLY OVER
SOUTHEAST MISSOURI LATE.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
SHORT TERM/LONG TERM...DRS/RST
AVIATION...DRS
Hazardous weather outlook, Jul 15, 3:59 AM CST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
459 AM CDT WED JUL 15 2009
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
459 AM CDT WED JUL 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
QUAD STATE REGION TODAY...MAINLY DURING THE AFTERNOON AND EVENING
HOURS. THE MAIN HAZARD WITH ANY SEVERE THUNDERSTORMS WILL BE
DAMAGING WINDS...THOUGH LARGE HAIL AND HEAVY DOWNPOURS ARE ALSO
POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON
INTO EARLY THURSDAY EVENING ACROSS WEST KENTUCKY...SOUTHEAST
MISSOURI...AND AREAS OF SOUTHERN ILLINOIS AND SOUTHWEST INDIANA
SOUTHEAST OF A LINE FROM CARBONDALE ILLINOIS...TO ELDORADO...TO
MOUNT VERNON INDIANA...TO DALE. THE MAIN HAZARD WITH ANY SEVERE
THUNDERSTORMS WILL AGAIN BE DAMAGING WINDS...BUT LARGE HAIL AND
HEAVY DOWNPOURS WILL ALSO BE POSSIBLE.
THUNDERSTORMS WILL BE POSSIBLE LATE THURSDAY NIGHT INTO
FRIDAY...ESPECIALLY ACROSS THE SOUTHERN THIRD OF THE QUAD STATE.
SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY INTO THIS EVENING...AND
AGAIN THURSDAY AFTERNOON AND EARLY THURSDAY EVENING.
RST
Flood, Jackson
- When
- July 15, 6:00 AM CST to July 20, 6:00 PM CST
- Where
- Jackson County, 1.83 mi WNW of Mt Carbon to 2.7 mi WNW of Mt Carbon
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.758, -89.362
Minor flooding occurred on the Big Muddy River. At the Murphysboro gage, the river crested at 24.63 feet on the 17th. Flood stage is 22 feet. Some low-lying fields and parklands in the flood plain were flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 15, 20091 death · 1 event
- Flash Flooding and Damaging Winds in Tennessee, July 15, 2009$4.8 million · 55 kt wind · 12 events
- Flash Flood and Hail in Tennessee, July 15, 2009$506,000 · 52 kt wind · 25 events
- Damaging Winds in Alabama, July 15, 2009$178,000 · 50 kt wind · 32 events
- Flash Flood and Damaging Winds in Kentucky, July 15, 20092 injured · $100,000 · 70 kt wind · 3 events
- Tornado and Lightning Strike in Florida, July 15, 2009$125,000 · EF0 · 2 events
- Damaging Winds in Missouri, July 15, 2009$85,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in Oklahoma, July 15, 2009$13,000 · 1 in hail · 10 events
- Damaging Wind and Lightning Strike in Louisiana, July 15, 2009$15,000 · 52 kt wind · 2 events
- Strong Wind in Minnesota, July 15, 20091 injured · 1 event
- Heat in California, July 15 to 20, 20098 events
- Damaging Winds in Oklahoma, July 15, 2009$10,000 · 65 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179127.